Nebraska, 2007

Damaging Winds in Nebraska, August 22, 2007

August 22, 2007 · NWS LBF · 5 events in 5 counties and zones

Thunderstorms formed during the late evening and early morning hours across the Eastern Panhandle and strengthened as they moved eastward into the Sandhills and portions of Southwest Nebraska. and damaged numerous trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms formed during the late evening and early morning hours across the Eastern Panhandle and strengthened as they moved eastward into the Sandhills and portions of Southwest Nebraska. These storms produced severe wind gusts up to 85 mph...snapped power poles...and damaged numerous trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 22, 6:15 PM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Aug 22, 6:15 PM MST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
815 PM CDT WED AUG 22 2007

.WILL ISSUE AN UPDATE SHORTLY TO INCREASE POPS IN THE NORTHERN AND
WESTERN ZONES AND TO DROP THE SEVERE THUNDERSTORM WATCH FROM THE
REMAINDER OF THE CWA. IMPRESSIVE CONVECTION IN THE
PANHANDLE...ASSOCIATED WITH A STRONG WAVE CROSSING WYOMING...WILL
MOVE ACROSS THE NRN HALF OF THE CWA OVERNIGHT. FURTHER
SOUTH...CONVECTION OVER E CENTRAL COLORADO...ORIENTED ALONG THE
STATIONARY FRONT...SHOULD REMAINED ANCHORED ALONG THIS FEATURE
OVERNIGHT. WITH THIS IN MIND...BEST CHANCES FOR PCPN OVERNIGHT
REMAIN WITH THE ELEVATED CONVECTION IN THE NRN ZONES. WITH THE WATCH
NOT COVERING ANY OF THESE AREAS AND WITH THE SRN AND CENTRAL ZONES
CONVECTION FREE FOR THE REMAINDER OF THE EVENING...WILL CANCEL THE
WATCH. WOULDNT BE SURPRISED TO SEE A WATCH HOISTED NORTH AND
NORTHWEST OF LBF LATER ON AND WILL CONTINUE TO MONITOR THE SITUATION
UP THERE.

&&

.PREVIOUS DISCUSSION FOLLOWS...
ISSUED AT 343 PM CDT WED AUG 22 2007

.SYNOPSIS...
SFC FRONT AT 20Z LOCATED FROM NEAR GOODLAND NORTHEAST THROUGH
HASTINGS. RADAR COMPOSITE HAS HAD ELEVATED CONVECTION ALL DAY ACROSS
THE CNTRL SANDHILLS WHICH UNTIL 1930Z BEGAN TO TURN RIGHT INTO LOUP
AND CUSTER COUNTY. ISOLATED THUNDERSTORMS DEVELOPING ALONG FONT TO
OUR SOUTH ATTM.

&&

.DISCUSSION...
FLASH FLOOD THREAT REMAIN TONIGHT FOR FRONTIER COUNTY AND ALSO IN
THE NORTHEASTERN COUNTIES...MAINLY EAT OF SPRINGVIEW THROUGH
BURWELL. ALTHOUGH THE MOST INTENSE STORMS SHOULD REMAIN OFF TO OUR
SOUTHEAST...HIGH PWS WILL ENHANCE THE HEAVY RAINFALL THREAT.
COVERAGE WILL DIMINISH THIS EVENING...THEN CHCS ENHANCE ACROSS THE
NCTRL AFTER MIDNIGHT AS MID LEVEL TROUGH PUSHES EAST.

MOSTLY CLOUDY THURSDAY AND TRENDED COOLER NEAR A 50/50 MAV/MET
GUIDANCE BLEND FOR TEMPS. LINGERING CHC POPS EAST...WITH DEVELOPMENT
ACROSS SRN COUNTIES ANTICIPATED BY LATE AFTERNOON INTO THURSDAY
NIGHT. ALSO TRENDED TEMPS DOWN FRIDAY DUE TO CLOUDINESS AND
PREVAILING EASTERLY WINDS. CARRYING SLIGHT CHC FRIDAY AS MID LEVEL
TROUGH PASSES. CHCS COULD CARRY INTO FRIDAY NIGHT...ALTHOUGH HAVE
WENT DRY THIS FCST PKG. SURFACE HIGH PRESSURE SLIDES EAST SATURDAY
WITH A WARM FRONT COMING THROUGH FROM THE WEST SATURDAY NIGHT. THIS
MAY LEAD TO SOME OVERNIGHT CONVECTION NCTRL. NEXT UPPER TROUGH IS
THEN PROGGED TO ARRIVE MONDAY NIGHT/TUESDAY. MORE TSRA...SCT TO
NMRS...SEVERE AND LOCALLY HEAVY RAIN WOULD BE POSSIBLE...GIVEN
POSSIBLE TAP OF MOISTURE FROM DEAN REMNANTS.

&&

.AVIATION...
AREAS OF MVFR CIGS AND VSBYS TONIGHT MAINLY DUE TO THUNDERSTORMS
INITIALLY. IN WAKE OF CONVECTION...STRATUS WITH AREAS OF IFR CIGS
AND WIDESPREAD MVFR CIGS AND AND VSBY TO IMPACT TAF SITES KLBF AND
KVTN.
&&

.HYDROLOGY...
HEAVY RAINFALL FEEL ACROSS HOOKER AND MCPHERSON COUNTY TODAY WITH
ENHANCED HEAVY RAINFALL FOR ALL AREAS EAST OF BROKEN BOW THROUGH
AINSWORTH WITH NUMEROUS REPORTS OF STANDING WATER. GOING FFW IS
WARRANTED DUE TO VERY LOW FFG VALUES IN THE WARNING AREAS.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH TONIGHT NEZ006-007-009-010-028-029-071.

&&

KAR/DP/CLB
Hazardous weather outlook, Aug 22, 7:16 PM MST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
916 PM CDT WED AUG 22 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-232115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
916 PM CDT WED AUG 22 2007 /816 PM MDT WED AUG 22 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...REST OF TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS ALL OF WESTERN AND NORTH CENTRAL
OVERNIGHT...AS A STRONG UPPER LEVEL DISTURBANCE MOVES EAST OF THE
NORTHERN ROCKIES. AT THIS TIME...WIDESPREAD SEVERE THUNDERSTORMS
ARE NOT EXPECTED...HOWEVER AN ISOLATED STRONG THUNDERSTORM IS
POSSIBLE...MAINLY NORTH OF A LINE FROM IMPERIAL...TO
STAPLETON...TO BURWELL. HAIL AND HEAVY RAIN ARE THE MAIN SEVERE
WEATHER THREATS.

A FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY MORNING FOR
FRONTIER...KEYA PAHA...BOYD...HOLT...ROCK...GARFIELD AND WHEELER
COUNTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...ISOLATED SEVERE THUNDERSTORMS COULD DEVELOP ACROSS A
SMALL PORTION OF SOUTHWEST NEBRASKA...ALONG AND SOUTH OF A LINE
FROM IMPERIAL AND STOCKVILLE. LARGE HAIL AND WIND DAMAGE ARE THE MAIN
CONCERN.

A STATIONARY FRONT WILL SAG VERY SLOWLY SOUTH INTO NORTHWEST
KANSAS. SOUTHWEST NEBRASKA WILL BE ON THE NORTHERN EDGE OF A MORE
EXPANSIVE AREA OUTLOOKED FOR SEVERE WEATHER STRETCHING ACROSS
KANSAS AND EASTERN COLORADO. THUS...ONLY ISOLATED SEVERE
THUNDERSTORMS ARE EXPECTED THURSDAY ACROSS SOUTHWEST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THE REMAINDER OF TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CLB

The radar

The North Platte radar (KLNX), 97 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Arthur

When
August 22, 11:00 PM MST
Where
Arthur County, 11 mi N of Arthur
Measured
78 kt (90 mph) estimated gust
Property damage
$5,000
Reported by
Utility Company
Coordinates
41.729, -101.700

Two 20 inch diameter utility poles were snapped near the ground. A 12 inch diameter tree trunk was also broken by the wind.

Thunderstorm Wind, Garden

When
August 22, 11:08 PM MST
Where
Garden County, 12 mi S of Oshkosh
Measured
57 kt (66 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.246, -102.330

Thunderstorm Wind, Deuel

When
August 22, 11:20 PM MST
Where
Deuel County, 10 mi WSW of Big Spgs
Measured
58 kt (67 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.015, -102.257

Thunderstorm Wind, Keith

When
August 22, 11:42 PM MST
Where
Keith County, Ogallala
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
41.130, -101.720

Thunderstorm Wind, Hooker

When
August 22, 11:55 PM MST
Where
Hooker County, 21 mi SSW of Mullen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.770, -101.186

Tree limbs up to 6 inches in diameter were broken off trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51768, 51774, 51775, 51777, 51769.